Call Today for a FREE Confidential Case Review - Toll-Free 24/7 (866) 920-0753

Lipitor and Liver Damage

No Longer Accepting Cases

Lipitor (atorvastatin) is a cholesterol-lowering statin created by Pfizer that has been linked to liver damage, elevated liver enzyme levels, liver failure, and death. The U.S. Food and Drug Administration (FDA) warned about the risk of liver damage in 2009 and again in 2012. After reviewing studies and adverse event reports, they found that statins such as Lipitor were associated with 14 deaths, 7 liver transplants, and 9 severe liver injuries.

What is Lipitor?

Lipitor (atorvastatin) is the most popular drug in a class of cholesterol-lowering medications called statins. These drugs are used by an estimated 20 million Americans with heart disease to lower their risk of heart attack and stroke. Lipitor is manufactured by Pfizer. The drug company raked in about $130 billion in revenue on sales of Lipitor until the patent expired in November 2011. It is now sold as a generic.

Lipitor and Liver Damage

The risk of Lipitor and liver damage was first identified in clinical trials. Researchers found that 0.7% of all patients on Lipitor had elevated liver enzyme levels in their blood, and it increased to 2.3% of patients taking 80-mg of Lipitor every day. This complication occurs when damaged liver tissue releases enzymes in the bloodstream. However, the exact mechanism of how Lipitor elevates liver enzyme levels is unknown.

Lipitor, Diabetes, and Liver Damage

Another serious side effect of Lipitor is high blood-sugar levels, which can increase the risk of type-2 diabetes in Lipitor patients. People who take Lipitor and have type-2 diabetes may also have a significantly higher risk of liver damage. Some studies have found that 12.5% of deaths in patients with diabetes involve cirrhosis of the liver (severe scarring and organ damage).

Furthermore, Diabetes Care published a study in 2007 that cautioned: “Diabetes, by most estimates, is now the most common cause of liver disease in the U.S.”

FDA Safety Warnings for Lipitor and Liver Damage

The U.S. Food and Drug Administration (FDA) has been evaluating the risk of liver damage from Lipitor for several years. They have published the following two Safety Communications:

  • March 2009 — Warnings and Precautions updated to include “fatal and non-fatal liver injury” from Lipitor.
  • February 2012 — Drug Safety Communication updates conclusions about the risk of liver damage associated with Lipitor. They found that statins “possibly or probably caused” 14 deaths, 7 liver transplants, and 9 severe liver injuries.

The FDA recommends that new patients who are starting Lipitor should have their liver enzyme levels tested to check whether they are at high risk of liver damage. However, they have concluded that “serious liver injury with statins is rare and unpredictable” and they do not recommend routine periodic tests of liver enzymes.

Signs and Symptoms of Liver Damage

Patients who take Lipitor should be vigilant for symptoms of liver damage and contact a doctor immediately if the following symptoms occur:

  • Unusual fatigue, lethargy, or weakness
  • Decreased appetite
  • Weight loss without trying
  • Abdominal pain (upper-right side)
  • Abdominal swelling
  • Clay-colored stools
  • Dark amber-colored urine
  • Jaundice (yellow skin or whites of the eyes)
  • Nausea, vomiting
  • Dry, itchy skin
  • Confusion
  • And more

Free Case Evaluation

The Schmidt Firm, PLLC has been recognized as one of the nation’s leading plaintiffs’ law firms and handles cases in all 50 states. We are very proud of our legal achievements, but equally self-respecting of our firm’s reputation for providing personal attention to each and every client we represent.

No matter what type of case you have, you may contact us with confidence by filling out the email contact form below or calling us directly by dialing toll free 24 hrs/day (866) 920-0753.

*
*
*